Nebraska, 2011Flash Flood in Nebraska, May 24 to 25, 2011
May 24 to 25, 2011 · NWS LBF · 1 event in 1 county or zone
Slow moving thunderstorms produced very heavy rainfall over parts of Hayes and Frontier counties overnight from May 24th into the 25th. As the ground became saturated runoff increased to produce rapid rise on Medicine Creek in Frontier County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms produced very heavy rainfall over parts of Hayes and Frontier counties overnight from May 24th into the 25th. As the ground became saturated runoff increased to produce rapid rise on Medicine Creek in Frontier County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 24, 1:53 PM CST, 6 hours 31 minutes earlier.
Area forecast discussion, May 24, 1:53 PM CST, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
253 PM CDT TUE MAY 24 2011
.SYNOPSIS...
DOWNRIGHT SCARY SETUP FOR SEVERE WEATHER ACROSS THE CENTRAL AND
SOUTHERN PLAINS TODAY AND TONIGHT. A VIGOROUS UPPER LEVEL LOW HAS
EMERGED FROM THE FOUR CORNERS AND IS ENTERING THE PLAINS OF SERN
COLORADO ATTM. WIDESPREAD CONVECTION HAS FIRED OFF TO THE WEST OF
NORTH PLATTE ALONG THE FRONT RANGE OF THE COLORADO ROCKIES THIS
MORNING. SOME CELLS HAVE BEGUN TO FIRE ALONG THE KS/CO BORDER OVER
THE PAST 1-2 HRS AND ARE LIFTING QUICKLY TO THE NNW.
ALREADY...CONVECTIVE CLOUDINESS BEGINNING TO FIRE ALONG THE DRYLINE
IN WRN OK AND NORTH CENTRAL TX. FURTHER WEST...CONVECTION WILL
QUICKLY FIRE OVER SWRN KS AND SERN COLORADO OVER THE NEXT HOUR.
.DISCUSSION...
NEAR TERM...TONIGHT THROUGH FRIDAY MORNING...MAIN FORECASTING
CHALLENGE CONTINUES TO BE PRECIPITATION CHANCES AND QPF FORECASTS
OVER THE NEXT 12 TO 36 HRS AS A VIGOROUS UPPER LEVEL LOW TRACKS
ACROSS KANSAS. ONGOING CATEGORICAL POPS ARE ON TRACK TONIGHT AS HIGH
CONFIDENCE EXISTS IN WIDESPREAD MEASURABLE PRECIPITATION. SOME MINOR
MODIFICATIONS WERE MADE TO THE QPF FORECAST THIS MORNING...MAINLY TO
PLACE THE MAIN DEFORMATION BAND SLIGHTLY FURTHER EAST BASED ON THE
LATEST NAM...AND HIGH RES RUC. EVEN WITH THE SHIFT...A WIDE AREA OF
THE FORECAST AREA WILL SEE 1 TO 3 INCHES OF RAINFALL WITH THIS
SYSTEM THROUGH WEDNESDAY EVENING. IN ADDITION TO RAINFALL...SURFACE
LOW PRESSURE WILL DEEPEN SIGNIFICANTLY OVERNIGHT...RESULTING IN
STRENGTHENING NRLY WINDS TOWARD WEDNESDAY MORNING. SUSTAINED WINDS
OF 35 MPH...WITH GUSTS OVER 50 MPH LOOK LIKE A SAFE BET...EAST OF A
LINE FROM BASSETT TO HAYES CENTER. DECIDED TO HOIST A WIND ADVISORY
BEGINNING AT 4 AM CDT...AS THE PRESSURE GRADIENT TIGHTENS
SIGNIFICANTLY FROM 4 TO 10 AM TOMORROW MORNING. BASED ON THE MET AND
MAV GUIDANCE...A HIGH WIND WARNING MAY BE WARRANTED FOR
FRONTIER...CUSTER AND LINCOLN COUNTIES. DECIDED TO HOLD OFF ON THIS
FOR NOW AS THE HIGHEST WIND POTENTIAL HOLDS OFF UNTIL MID TO LATE
MORNING TOMORROW.
AS FOR SEVERE CHANCES THIS EVENING...WOULDN'T BE SURPRISED IF A TSRA WATCH
WAS HOISTED ACROSS THE SRN HALF OF THE CWA OVER THE NEXT 1 TO 3 HRS.
A WARM FRONT IS LIFTING RAPIDLY NORTH ACROSS WRN KS THIS
AFTERNOON...WITH THIS FEATURE EXPECTED TO STALL ACROSS NORTHERN KS
LATER THIS EVENING. THIS IS TYPICALLY A GOOD SETUP FOR ELEVATED
STORMS WITH LARGE HAIL. ATTM THE GREATEST THREAT FOR SEVERE WILL BE
SOUTH OF INTERSTATE 80.
AFTER BENIGN WEATHER CONDS WEDS NIGHT AND THURSDAY...A STRONG
DISTURBANCE...WILL LIFT ACROSS NRN NEBRASKA AND THE DAKOTAS LATE
THURSDAY NIGHT. A DECENT LOW LEVEL JET WILL FEED THIS OVERNIGHT...SO
STRONG STORMS AND HEAVY RAIN APPEAR PROBABLE NORTH OF HIGHWAY 92.
WITH THIS IN MIND...INCREASED PRECIPITATION CHANCES ACCORDINGLY.
LONG TERM...FRIDAY THROUGH TUESDAY...
THIS PERIOD BEGINS WITH AN UPPER LEVEL TROUGH DIGGING INTO THE
WESTERN CONUS WITH A SURFACE LOW LOCATED FROM EASTERN COLORADO TO
THE TEXAS PANHANDLE. THE UPPER LEVEL LOW WILL CROSS THE ROCKY
MOUNTAINS SUNDAY NIGHT AND LOOKS TO MOVE INTO WYOMING BY MONDAY. THE
LOCATION OF THE JET WOULD SUGGEST AMPLE LARGE SCALE LIFT FOR
PRECIPITATION AND WITH MOISTURE STREAMING NORTH INTO THE NORTHERN
AND CENTRAL PLAINS...BELIEVE THE ADDITION AND/OR INCREASE IN
PRECIPITATION CHANCES IS A GOOD BET FOR THE WEEKEND AND AND MONDAY.
THERE ARE MODEL DIFFERENCES THOUGH IN HOW THIS WILL PLAY OUT AND
WHERE THE SURFACE LOW WILL BE SO CONFIDENCE ISN/T HIGH ON PLACEMENT
OF ANY RAINFALL. HOWEVER THE NORTHWEST HALF OF THE FORECAST AREA
LOOKS TO BE IN THE MOST FAVORABLE AREA FOR RAIN SO HAVE THE HIGHEST
CHANCES IN THOSE AREAS. THE ECMWF WAS THE MOST FAVORED SOLUTION AND
ITS TRACK WOULD SUGGEST THUNDER WILL BE POSSIBLE THROUGH MOST OF
THESE PERIODS SO PRIMARILY HAVE SHOWER AND THUNDERSTORM WORDING IN
THE FORECAST. THE WHOLE SYSTEM THEN LIFTS NORTH MONDAY NIGHT AND
TUESDAY SO PRECIPITATION CHANCES WILL WANE GOING INTO THE MIDDLE
PART OF NEXT WEEK.
&&
AVIATION...
A WET...THEN WINDY PERIOD IS IN STORE FOR THE TAF SITES OVER THE
NEXT 24 HOURS. A SURFACE LOW OVER THE OKLAHOMA PANHANDLE WILL MOVE
NORTHEAST ACROSS KANSAS TONIGHT AND INTO SOUTHEAST NEBRASKA BY
WEDNESDAY MORNING. AS THIS OCCURS...SHOWERS AND THUNDERSTORMS LOOK
TO BE LIKELY ON THE NORTH AND NORTHWEST SIDE OF THE LOW FOR MUCH OF
THE PERIOD. LOOKING FOR CONDITIONS TO BE MVFR WITH PERIODS OF IFR
CONDITIONS AT TIMES. AS THE AMOUNT OF MOISTURE IN THE AIR IS
HIGH...RAINFALL WILL BE HEAVY AT TIMES. THE AXIS OF THE HEAVIEST
RAINFALL IS ANTICIPATED TO BE JUST EAST OF KVTN WITH THE RAIN
BEGINNING LATER AND ENDING EARLIER THERE. IN ADDITION...VERY STRONG
WINDS WILL DEVELOP ON THE BACKSIDE OF THE LOW LATE TONIGHT WHICH
WILL AFFECT BOTH KVTN AND KLBF. CURRENT INDICATIONS ARE THAT WINDS
WILL BE SUSTAINED AT LEAST AT 30KTS WITH GUSTS TO 40 KTS THROUGH THE
MORNING ON WEDNESDAY.
&&
.HYDROLOGY...AT 1 PM CDT...THE RIVER STAGE AT NORTH PLATTE WAS 7.35
FEET. THIS STAGE IS EXPECTED TO RISE TO 7.7 FEET BY THURSDAY EVENING
BASED ON THE FORECAST OF 1 TO 3 INCHES OF RAINFALL IN THE NORTH
PLATTE BASIN...DOWNSTREAM OF LAKE MCCONAUGHY. THE FORECAST STAGE MAY
BE PUSHED HIGHER IF RAINFALL AMOUNTS HEAVIER THAN THE 1 TO 3 INCHES
INDICATED ABOVE...MATERIALIZE. ONCE RAINFALL WORKS THROUGH THE NORTH
PLATTE BASIN...STAGES ARE EXPECTED TO SLOWLY FALL SATURDAY AND
SUNDAY...BACK TO 7.6 FEET BY THE END OF THE WEEKEND.
.LBF WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH...THROUGH 7 PM
CDT (6 PM MDT) WEDNESDAY...FOR ZONES
NEZ004-022-035>038-056>059-069>071.
WIND ADVISORY FROM 4 AM CDT (3 AM MDT) WEDNESDAY MORNING THROUGH 7
PM CDT (6 PM MDT) WEDNESDAY EVENING FOR ZONES
NEZ005>010-024>029-035>038-057>059-069>071.
AVIATION...AND LONG TERM...BROOKS
SYNOPSIS...SHORT TERM AND HYDROLOGY...BUTTLER
Hazardous weather outlook, May 24, 2:43 PM CST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
343 PM CDT TUE MAY 24 2011
NEZ004>010-022>029-035>038-056>059-069>071-094-252045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
343 PM CDT TUE MAY 24 2011 /243 PM MDT TUE MAY 24 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TONIGHT.
THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS EVENING AND
TONIGHT. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...MAINLY SOUTH OF A LINE FROM IMPERIAL THROUGH
STAPLETON AND BARTLETT.
HEAVY RAIN WILL ALSO BE A THREAT TONIGHT AS WIDESPREAD AMOUNTS OF
1 TO 2 INCHES ARE EXPECTED WITH LOCALIZED HIGHER AMOUNTS OF 3
INCHES OR MORE POSSIBLE. DUE TO THE RISK FOR EXCESSIVE RUNOFF...A
FLASH FLOOD WATCH IS IN EFFECT FOR AREAS SOUTH OF HIGHWAYS 2 AND
91.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE THROUGH THE DAY ON
WEDNESDAY WITH THE THREAT FOR FLASH FLOODING PERSISTING THROUGH
THE DAY. STORM TOTAL RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL LOCAL
AMOUNTS NEAR 4 INCHES OR MORE POSSIBLE.
STRONG NORTHERLY WINDS WILL ALSO DEVELOP ON THE BACKSIDE OF THIS
SYSTEM WEDNESDAY. THE WINDS ARE EXPECTED TO BLOW AT SPEEDS UP TO
40 MPH WITH GUSTS UP TO 50 MPH AT TIMES MAINLY ALONG AND EAST OF
A LINE FROM VALENTINE TO ARTHUR TO BIG SPRINGS.
.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER MAY BE
BE NEEDED THIS EVENING IN LOCATIONS SOUTH OF AN IMPERIAL TO
STAPLETON TO BARTLETT LINE.
IN ADDITION...ANY RAINFALL REPORTS WOULD BE APPRECIATED.
&&
THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE
BROOKS
In the hours before
Special weather statement, May 24, 3:35 PM CST, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
435 PM CDT TUE MAY 24 2011
NEZ023-035-242215-
ARTHUR NE-GRANT NE-
335 PM MDT TUE MAY 24 2011
...SIGNIFICANT WEATHER ADVISORY FOR ARTHUR AND SOUTHERN GRANT
COUNTIES UNTIL 415 PM MDT...
AT 332 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BUCKTAIL LAKE...OR 13 MILES EAST OF
ARTHUR...MOVING NORTHWEST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ARTHUR...
THREE MILE LAKE...
HAYTHORN LAKE...
GREEN LAKE...
SAND PUDDIN LAKE...
JENSEN LAKE...
HIGHWAY 92 MILE MARKER 170...
HIGHWAY 61 MILE MARKER 120...
HIGHWAY 61 MILE MARKER 130...
HIGHWAY 61 MILE MARKER 140...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
BUTTLER
Local storm report, May 24, 6:58 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
758 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM HEAVY RAIN 5 W HAYES CENTER 40.51N 101.12W
05/24/2011 M1.20 INCH HAYES NE EMERGENCY MNGR
1.20 INCHES OF RAIN WAS MEASURED IN 15 MINUTES.
&&
JAHSENMAFlash Flood, Frontier
- When
- May 24, 8:24 PM CST to May 25, 2:00 AM CST
- Where
- Frontier County, 4.68 mi SE of Stockville to 4.99 mi SE of Stockville
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 40.480, -100.320
Flash flooding conditions were observed at the Medicine Creek gauge upstream of Harry Strunk Lake. The river gauge rose quickly ranging from near 4.8 feet at 8 p.m. on May 24th to a maximum of 14.49 feet at 2 a.m. on the 25th as runoff increased. Cooperative observers reported rainfall amounts from 1.50 inches to over 3 inches from the event.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 24, 201111 deaths · 342 injured · $10,000 · EF5 · 61 events
- Tornadoes and Hail in Arkansas, May 24, 20113 deaths · 16 injured · $3.6 million · EF4 · 10 events
- Tornadoes and Flood in Arkansas, May 24 to 26, 20113 deaths · 15 injured · $19 million · EF3 · 42 events
- Tornadoes and Hail in Kansas, May 24 to 25, 20112 deaths · 1 injured · $124,000 · EF2 · 72 events
- Tornadoes and Hail in Texas, May 24, 20111 death · 1 injured · $4.5 million · EF2 · 129 events
- Tornadoes and Flash Flooding in Indiana, May 24 to 25, 20111 injured · $1.6 million · EF3 · 137 events
- Hail and Damaging Winds in Virginia, May 24, 20111 death · 5 injured · $52,000 · 1.75 in hail · 32 events
- Tornadoes and Hail in Oklahoma, May 24, 20111 injured · $860,000 · EF2 · 61 events
- Tornadoes and Hail in Missouri, May 24 to 25, 2011$502,000 · EF1 · 76 events
- Tornadoes and Hail in Kansas, May 24, 20111 injured · $476,000 · EF1 · 68 events
- Flash Flooding in Montana, May 24, 20111 death · 2 events
- Flooding and Heavy Rain in Nebraska, May 24 to 25, 2011$2.1 million · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297150.